August 6, 2008
All Medicines Have Side Effects; Be Aware
DEAR DR. DONOHUE: I was taking Tylenol PM every night for more than a year because I had trouble sleeping. Then I saw an ad on TV promoting Advil PM as being so much better. I got 100 tablets and finished taking them, but they were not much better for me. Then I got acid reflux and had trouble swallowing. Soon after, I tore a knee meniscus and treated myself with aspirin. A week later, I passed out in a store and was taken by ambulance to the hospital, where I threw up blood. I had a bleeding ulcer and an inflamed esophagus. I am 86, and I am still trying to regain my health. Why are companies allowed to advertise in this manner? Why are we not told what terrible things drugs can do? - C.W.
ANSWER: Every medicine has side effects, so the less we take, the better off we are. Advil PM is a combination of ibuprofen - a nonsteroidal anti-inflammatory drug, NSAID - and diphenylhydramine, an antihistamine. The antihistamine makes many people drowsy and is used as a sleep aid. NSAIDs are among the most widely prescribed and used drugs. They fight inflammation and relieve pain. Advil (ibuprofen), Aleve (naproxen), Indocin (indomethacin) Daypro (oxaprozin), Feldene (piroxicam), Voltaren (diclofenac) and aspirin are some of the more commonly used NSAIDs.These medicines also reduce the production of stomach mucus, which protects the stomach against the corrosive action of stomach acid and digestive enzymes. Without mucus, those digestive juices can bore a hole (an ulcer) in the stomach lining. That might happen without any warning, or it can be preceded by symptoms such as a gnawing discomfort in the upper abdomen, just below the breastbone. People older than 60 are at risk for such a side effect, and people over 75 are greatly at risk. There is a warning on the label, but most people don't read it.
If NSAIDs have to be taken for long periods or in high doses, the ulcer danger can be lessened by simultaneously taking medicines like Prilosec, which stop stomach acid production. Cytotec is another medicine that counters stomach irritation from NSAIDs.
People should not fear using these drugs. They should, however, be aware of their side effects and take precautions when circumstances call for them.
DEAR DR. DONOHUE: I have been waiting for more than two years for an answer to my simple question: What are fibroepithelial polyps? I am in my upper 90s and may not have many more years to wait for an answer. - K.M.
ANSWER: Although people have heard of a polyp, not many really understand what it is. It's a protruding growth from a surface, and the surface can be the lining of the nose or sinuses (nasal polyp, sinus polyp), the colon (colon polyp), the uterus (uterine polyp), the vagina (vaginal polyp), the stomach (stomach polyp) or the cervix (cervical polyp). Skin tags can be considered polyps.
A fibroepithelial polyp is a polyp with an inner core of fibrous tissue (like packing material) and blood vessels. These polyps are small, less than .4 inches (1 cm) in their largest diameter. If one causes trouble, it can be snipped off. It's not cancer, and it doesn't turn into cancer.
DEAR DR. DONOHUE: My aunt has taken Xanax for 18 years. She is 78. She suffers from anxiety and panic disorder. She takes the lowest dose and takes one only every 12 hours. It makes her able to live a relatively normal life. She has tried counseling several times, but it didn't work for her. Could she be damaging her liver or kidneys? This is the only medicine she takes. - M.S.
ANSWER: Your aunt has taken this medicine for 18 years without any side effects. It has allowed her to cope with life. She's taking a very small dose. It hasn't damaged her organs, and it won't. I'd leave her alone. She's doing well with it. Forcing her to give it up would create major problems for her. She has a chronic illness, and Xanax controls it.
DEAR DR. DONOHUE: My daughter is 37 and had been feeling very sick for a couple of months. One doctor put her in the hospital and ran tests, and then sent her home with no answer. She returned to the hospital, had more tests and was finally diagnosed with Addison's disease. Her skin had gotten dark. She was told she would be on steroids for the rest of her life. I've read about steroids and they really scare me, but if she's not treated, she could die. What can you tell me about this? - L.K.
ANSWER: The adrenal glands are small glands. They sit on top of the kidneys. Small as they are, they play a huge role in the body's health. The "steroids" they make are hormones that control inflammation and blood pressure, regulate the balance of sodium and potassium, and direct the metabolism of carbohydrates, fats and proteins. They are not the muscle-building steroids you read about in the sports pages, although the glands do produce a small amount of male hormones in both men and women.
Without adrenal-gland hormones, people become extremely fatigued, lose their appetite and lose weight, develop low blood pressure and often complain of joint and back pain. Their sodium and potassium levels are out of whack. Their skin darkens. Previously, infections of the glands - TB being high on the list - were the chief cause of adrenal-gland failure. Today it's an assault on the gland by the immune system.
You don't have to fear your daughter's taking replacement hormones. She's getting the amount her body needs, not an excess. She won't have any side effects from treatment. Without treatment, her life is in danger.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853- 6475. Readers may also order health newsletters from www.rbmamall.com
(c) 2008 Sun-Journal Lewiston, Me.. Provided by ProQuest Information and Learning. All rights Reserved.